Nebraska, 2009

Hail in Nebraska, July 16, 2009

July 16, 2009 · NWS CYS · 1 event in 1 county or zone

An isolated thunderstorm produced some large hail around Dix, Nebraska.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

An isolated thunderstorm produced some large hail around Dix, Nebraska.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 16, 12:29 PM MST, 5 hours 52 minutes earlier.

Area forecast discussion, Jul 16, 12:29 PM MST, 5 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
129 PM MDT THU JUL 16 2009

.SHORT TERM...TONIGHT THROUGH SATURDAY...
WEAK COLD FRONT PUSHED THROUGH EARLY THIS MORNING AND TEMPERATURES
HAVING A HARD TIME REBOUNDING WITH NORTH TO NORTHEAST FLOW. SOME
AREAS OF LOW CEILINGS ACCOMPANIED THE FRONT THIS MORNING AND WOULD
NOT BE SURPRISED TO SEE MORE FRIDAY MORNING MAYBE EVEN MORE
WIDESPREAD EAST OF THE LARAMIE RANGE. NOW THE FRONT IS STALLING
OUT AND THE 18Z ANALYSIS HAS IT INTO NORTHEAST COLORADO BUT THEN
SNAKING ITS WAY BACK UP ALONG INTERSTATE 25. KCYS RADAR AND ALL
NEIGHBORING ONES ARE PPINE. LAPS DATA SHOWING SOME -2 LIS ALONG
THE FRONTAL BOUNDARY AND WOULD NOT BE SURPRISED TO SEE A FEW
ISOLATED STORMS FIRE UP THIS AFTERNOON AND EVENING ESPECIALLY IN
THE PANHANDLE. MODELS IN FAIRLY GOOD AGREEMENT WITH A BIG UPPER
LEVEL RIDGE OVER THE CWA THROUGH THE SHORT TERM AND PERIODICALLY A
LITTLE PVA IN THE UPPER NORTHWEST FLOW. IN THE SHORT TERM NAM MOST
BULLISH WITH ANY PRECIPITATION AND EVEN SO NOT MUCH TO GET
EXCITED ABOUT. HOWEVER WITH THE BOUNDARY IN THE AREA EAST TO THE
MOUNTAINS PROBABLY NOT A BAD IDEA TO KEEP AT LEAST SOME LOW GRADE
MENTION OF THUNDERSTORMS. TEMPERATURES IN THIS PERIOD APPEAR TO BE
AROUND SEASONAL AVERAGES.

.LONG TERM...SATURDAY NIGHT THROUGH THURSDAY
A SLIGHT CHANCE OF LATE DAY THUNDERSTORMS CAN BE EXPECTED ACROSS
THE FORECAST AREA EACH DAY. A STRONG UPPER RIDGE WILL REMAIN OVER
THE WESTERN U.S. THROUGH THE PERIOD. MID LEVEL MOISTURE WILL
CONTINUE TO MOVE INTO THE CWA AS IT FLOWS AROUND THE UPPER HIGH
PRESSURE CENTER LOCATED OVER THE DESERT SW. AS AIRMASS OVER THE
AREA DESTABILIZES EACH AFTERNOON...DIURNAL THUNDERSTORMS WILL
DEVELOP BUT SHOULD BE ISOLATED IN COVERAGE. HIGH TEMPERATURES WILL
BE AROUND NORMAL EACH DAY.

&&

.AVIATION...GENERALLY VFR CONDITIONS EXPECTED NEXT 24 HOURS. AFTER
17/12Z SOME LOCALIZED MVFR CONDITIONS EAST OF THE MOUNTAINS WITH
LOW CEILINGS AND PATCHY FOG.

&&

.FIRE WEATHER...LOWER RELATIVE HUMIDITIES BEGINNING TO BE
PERSISTENT IN PORTIONS OF CARBON AND ALBANY COUNTIES. AT THE
PRESENT TIME WINDS LOOK THEY WILL BEHAVE THEMSELVES SO FIRE
CONCERNS ARE LOW BUT WILL NEED TO KEEP AN EYE ON THE WINDS.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

SHORT TERM/AVIATION...GRIFFITH
LONG TERM...KMD
Hazardous weather outlook, Jul 16, 10:10 AM MST, 8 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1110 AM MDT THU JUL 16 2009

WYZ061>066-171715-
SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE-NORTH LARAMIE RANGE-
LARAMIE VALLEY-LARAMIE RANGE-
1110 AM MDT THU JUL 16 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ001>003-019>021-054-055-WYZ059-060-067>070-171715-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-CONVERSE-NIOBRARA-PLATTE-GOSHEN-CHEYENNE FOOTHILLS-
PINE BLUFFS-
1110 AM MDT THU JUL 16 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FEW WEAK THUNDERSTORMS WILL BE POSSIBLE LATE THIS AFTERNOON INTO
THIS EVENING ACROSS THE REGION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

In the hours before

Special weather statement, Jul 16, 4:07 PM MST, 2 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
507 PM MDT THU JUL 16 2009

NEZ001-WYZ068-170000-
GOSHEN-SIOUX-
507 PM MDT THU JUL 16 2009

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME NORTHEASTERN GOSHEN AND
SOUTHERN SIOUX COUNTIES UNTIL 600 PM MDT...

AT 504 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR PRAIRIE CENTER...OR 23 MILES SOUTHEAST OF
LUSK...MOVING SOUTHEAST AT 30 MPH.

SMALL HAIL...LOCALLY HEAVY RAIN AND GUSTY WINDS AROUND 50 MPH ARE
EXPECTED WITH THIS STORM.

JLH
Special weather statement, Jul 16, 4:30 PM MST, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
530 PM MDT THU JUL 16 2009

NEZ001-WYZ068-170000-
GOSHEN-SIOUX-
530 PM MDT THU JUL 16 2009

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GOSHEN AND SOUTHERN
SIOUX COUNTIES UNTIL 600 PM MDT...

AT 527 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES NORTHWEST OF MOUNT EDNA...OR 26 MILES
NORTHEAST OF TORRINGTON...MOVING SOUTHEAST AT 25 MPH.

PENNY SIZE HAIL...BRIEF HEAVY RAIN AND GUSTY WINDS AROUND 50 MPH ARE
EXPECTED WITH THIS STORM.

IF YOU ARE IN THE PATH OF THIS THUNDERSTORM...SEEK SAFE SHELTER
IMMEDIATELY...INDOORS IF POSSIBLE.

JLH
Special weather statement, Jul 16, 4:32 PM MST, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE CHEYENNE WY
532 PM MDT THU JUL 16 2009

NEZ001-170000-
SIOUX-
532 PM MDT THU JUL 16 2009

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SIOUX COUNTY UNTIL
600 PM MDT...

AT 527 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES NORTHWEST OF MOUNT EDNA...OR 26 MILES
NORTHEAST OF TORRINGTON...MOVING SOUTHEAST AT 25 MPH.

PENNY SIZE HAIL...BRIEF HEAVY RAIN AND GUSTY WINDS AROUND 50 MPH ARE
EXPECTED WITH THIS STORM.

IF YOU ARE IN THE PATH OF THIS THUNDERSTORM...SEEK SAFE SHELTER
IMMEDIATELY...INDOORS IF POSSIBLE.

JLH
Local storm report, Jul 16, 6:03 PM MST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
703 PM MDT THU JUL 16 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0702 PM     HAIL             BRIDGEPORT              41.67N 103.10W
07/16/2009  M0.50 INCH       MORRILL            NE   COUNTY OFFICIAL

&&

BCHAPMAN
Local storm report, Jul 16, 6:06 PM MST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
706 PM MDT THU JUL 16 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     HAIL             5 S BRIDGEPORT          41.59N 103.10W
07/16/2009  E0.25 INCH       MORRILL            NE   LAW ENFORCEMENT

            SOME MARBLE SIZED TOO.

&&

BCHAPMAN
Special weather statement, Jul 16, 6:09 PM MST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
709 PM MDT THU JUL 16 2009

NEZ020-054-055-170200-
BANNER-CHEYENNE-KIMBALL-
709 PM MDT THU JUL 16 2009

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN KIMBALL...SOUTHEASTERN
BANNER AND SOUTHWESTERN CHEYENNE COUNTIES UNTIL 800 PM MDT...

AT 707 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES NORTHEAST OF BENNETT RESERVOIR...OR 8
MILES NORTHEAST OF KIMBALL...MOVING SOUTHEAST AT 35 MPH.

SMALL HAIL...WIND GUSTS TO 50 MPH AND HEAVY RAIN ARE EXPECTED WITH
THIS STORMS.

THIS INCLUDES INTERSTATE 80 IN NEBRASKA BETWEEN MILE MARKERS 20 AND
55.

WEILAND

The radar

The Cheyenne radar (KCYS), 106 km away, was scanning. The volume nearest the first event began at 01:20 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Kimball

When
July 16, 6:21 PM MST to 6:33 PM MST
Where
Kimball County, 2 mi W of Dix to 2 mi S of Dix
Measured
1.25 in hail
Reported by
Law Enforcement
Coordinates
41.230, -103.538

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2009Every state in 2009This day in weather historyWarnings in Nebraska, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 172252.